NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 17, 2014
High Blood Pressure
Re: Micardis or Cozaar
I previously took Betazok 200mg at 7am and Cozaar 100mg at 7pm to control my high blood pressure. It did a reasonable job except late in the afternoon my blood pressure tended to rise to 130/80 or above for 2 to 3 hours and in the 120/70 to 130/80+ at early am. My doctor suggested MIcardis 80mg to replace Cozaar and metotoprol 100mg twice daily to replace the betazok at 7am and 7pm. This seems to control my BP, however, I have slight head dizzyness/headache,early am back ache and I think a slight rise of uric acid on the new medication. Can Micardis cause these symptoms? They are quite mild and tolerable, but is it safe to continue the Micardis with these symptoms? The betazok and cozaar also conrolled the BP as well. My doctor says there is little if any difference in the medication change and I can go back to the betazok and cozaar if I am continuing to have symptoms from the Micardis. Any advice is appreciated
Your doctor is right that Micardis and Cozaar are very similar and it is unlikely that one would cause different symptoms from the other. However, every person is different, and it is always possible that one drug works better than another of the same class.
Although Cozaar lowers uric acid, the effect is very small (about 5%) and of little significance.
If you feel better of Cozaar and Betazok than on regular metoprolol and Micardis, there is no harm in switching back.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati